by Jones P

Acetaminophen May Reduce Vaccination Response

A vaccine protects people from infections caused by certain bacteria and viruses. It delivers an active substance that stimulates your body's immune system to create antibodies. The antibodies will allow your body to fight off and prevent infections from the targeted bacteria or virus. Since the vaccine stimulates the immune system, fever may develop after immunizations. Fever is a normal immune system response, and for most, it is mild and does not interfere with everyday activities. In rare cases, a fever can reach over 102 degrees, which puts infants at risk for febrile seizures . Even though a high fever is rare, doctors often recommend a prophylactic dose of acetaminophen for infants after an immunization series. Acetaminophen is a medicine known for its ability to decrease fever.
Since a fever is a normal immunological response, researchers from the Czech Republic wanted to investigate if suppressing a fever after an immunization may also suppress other necessary immunological processes. The study, published in The Lancet , found that acetaminophen after immunizations does decrease the chance of developing a fever but may also decrease the intensity of the antibody response to the immunization.

About the Study

The study was split into two randomized trials that followed 459 infants 9-16 weeks old. The infants were randomly divided into one of two groups. A treatment group received prophylactic acetaminophen every 6-8 hours after receiving a vaccine, and a control group did not receive prophylactic acetaminophen. The first trial followed the infants after a primary set of vaccinations, including Rotavirus , DTaP ( diptheria , tetanus , pertussis ), Hib (Haemophilus influenza type b), PCV (pneumococcal), and IPV (polio). The second trial followed the same infants after their booster vaccines, generally given at 12-15 months of age. The infants' response to the vaccine, including the degree of fever and the antibody concentrations, was measured in all of the infants following the vaccinations. The antibody concentration is a measure of the immune response. A higher number means a greater response by the immune system.
When comparing the treatment group to the control group:
  • Very few children in both groups had a fever of 103.1 degrees or higher. There was no significant difference between the two groups.
  • After the initial vaccination :
    • 42% of infants in the treatment group had fever greater than 100.4 degrees, compared to 66% of infants in the control group.
    • Antibody concentration was significantly lower in the treatment group compared to the control group.
  • After the booster vaccination:
    • 36% of infants in the treatment group had fever greater than 100.4 degrees, compared to 58% of infants in the control group.
    • Antibody concentration was still significantly lower in the treatment group than in the control group for certain antibodies (eg, tetanus, pneumococcal).

How Does This Affect You?

This study showed that acetaminophen is effective in decreasing fever but may also affect antibody development after vaccination. This may be a reasonable connection, since both antibody development and fever are normal immune responses. However, the results of this study did not look at clinical outcomes. In other words, do lower antibodies in the treatment group mean the vaccinations will be less effective? More research will be needed to confirm the effect of acetaminophen on antibody development and whether it changes the effect of the vaccine.
High fever is a rare side effect from immunizations, as demonstrated in this study. In these cases, acetaminophen is given prophylactically, which means it is taken before anything happens, as opposed to being taken once symptoms arise. Although these two studies alone are not enough to confirm the effect of acetaminophen on antibody development, this information should be considered. Talk to your child's doctor to see whether acetaminophen should be used when your child is getting a vaccine. Since acetaminophen is not necessary in the majority of cases, it may be best to reserve the medicine until it is needed. It is important to understand that a fever is a natural part of the vaccine process, and suppressing it may not be necessary. Instead, watch your child for signs of illness. If the child is normal, happy, and playing, there is no problem. But if the child is upset, weak, or sick, talk to your doctor.

RESOURCES

American Academy of Family Physicians http://familydoctor.org/

American Academy of Pediatrics http://www.aap.org/

References

Prymula R, Siegrist CA, Chilbek R, et al. Effect of prophylactic paracetamol administration at time of vaccination on febrile reactions and antibody responses in children: two open- label, randomised controlled trials. The Lancet . 2009 Oct;374(9698):1339-1350.

Revision Information

Health Library Search

Only show results from the selected categories.











Lead is a toxic metal that is very common in the environment. Experts believe that no level of lead in the body is safe for children. Concern about lead poisoning in chil...

The medication you’re reaching for may have an ingredient called acetaminophen. You be putting yourself at risk by taking too much of this common pain reliever....

6 Giving Ibuprofen to Your Child lifestyle - medication
7 Giving Acetaminophen to Your Child lifestyle - medication

Growth hormone (GH) testing measures the level of human growth hormone in the blood. GH is a hormone made in the pituitary gland in the head. Your doctor may order one of...

For well over a century, the standard of care for acute appendicitis has been surgical removal of the appendix, or appendectomy. However, a study published in th...

Some research suggests that having higher levels of vitamin D and calcium may lower your risk of getting cancer. A study in the June 1, 2007 issue of the Ame...

Epidural anesthesia refers to the placement of a catheter to administer medication to numb the abdomen and legs....

These two types of anesthesia numb your body from the chest down to the legs. The medication is placed directly into the spine area....

17 Eating Well While Receiving Chemotherapy lifestyle - food & nutrition

If you or someone you know is receiving chemotherapy, you probably already know that one of the most common side effects of this treatment is difficulty eating. Read here...

Chemotherapy can be very effective at treating cancer, but it can also cause a lot of unpleasant side effects. Here, you'll find many tips for reducing and managing side ...